Hail, Stillwater
- When
- July 6, 3:00 PM MST
- Where
- Stillwater County, Dean
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.400, -109.700
A couple of isolated thunderstorms produced some large hail. The largest hail was reported in Sheridan County Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A couple of isolated thunderstorms produced some large hail. The largest hail was reported in Sheridan County Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 2:07 PM MST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
307 PM MDT Sat Jul 6 2019
.SHORT TERM...valid for Sun and Mon...
There are a couple of weak shortwaves of interest over the next
several hours. One moving into central WY and another in western
MT, each embedded in southwesterly flow aloft. Greatest potential
for what should be isolated storms is in our northwest cwa and
from Sheridan County to far southeast MT. Effective bulk shear is
currently weak but should increase as we move toward evening,
especially in our far southeast. Cannot rule out a strong to
severe storm in either area, but the much more favorable air mass
is to our south across eastern WY, and greater updraft helicity
tracks are up in northwest MT (per latest HREF). Much of our cwa
is under capping due to E-SE surface winds and warming mid levels.
Overall we are expecting a fairly quiet evening.
Things will be much more interesting Sunday and Monday with severe
weather possible each day. Upper level trof will be anchored over
the PacNW, with stronger shortwave energy expected to impact our
region. Our west and north will be most favored for severe storms
tomorrow, as warmer mid levels (to near +14c at 700mb) produce
stronger capping for our east...though storms could very well
reach our east Sunday night as cold pool moves thru our cwa. Temps
on Sunday will push 90 degrees many locations. Monday will be
post-frontal but synoptic ascent will be even greater, and NE
surface winds will keep moisture in place. Despite cooler temps
(mid 70s to mid 80s) there is a risk of severe storms across our
entire cwa on Monday. Please keep all of this in mind if you have
outdoor plans the next couple of days. Large hail and damaging
winds will be the primary threats.
Cooler air mass will settle over the region late Monday night as
upper trof finally moves across MT.
JKL
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Active weather pattern looks to continue for the most part through
next weekend.
On Tuesday, scattered showers and thunderstorms will be over the
area as two shortwave troughs move eastward. Not expecting severe
weather as shear and instability will be low.
Wednesday actually looks dry as some upper ridging and drier air
aloft move over the Northern Rockies. Then scattered showers and
thunderstorms look to return Wednesday night and continue into
next week as the ridge weakens a bit. This weakening of the ridge
should allow several upper air disturbances to track over the
region while moisture moves in aloft. Precipitable water values
look to be above 1 inch for much of the central and eastern CWA
Thursday through next weekend as low-level winds are weak or have
an easterly component. These precipitable water values indicate
that appreciable moisture is progged to be in place, supportive of
heavy downpours and often increased instability that supports
thunderstorm activity in general.
High temperatures will generally be in the 70s on Tuesday then
rise to the 80s for Wednesday through Saturday. Carter and Fallon
Counties look to stay in the 70s on Wednesday but then rise to the
80s for Thursday through the weekend. Some places could reach the
lower 90s on Thursday. Low temperatures will generally be in the
40s and 50s Wednesday morning and then rise to the 50s and 60s
each morning for Thursday through Saturday. RMS
&&
.AVIATION...
A few thunderstorms capable of producing localized/brief MVFR
conditions are possible late this afternoon and evening.
Otherwise, VFR will prevail through early Sunday afternoon. There
is greater potential for thunderstorms on Sunday from mid
afternoon through the evening. These storms could produce
localized MVFR or lower along with gusty/erratic surface winds.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Sun Mon Tue Wed Thu Fri Sat
-----------------------------------------------------------
BIL 059/089 058/077 056/075 054/086 061/090 062/087 062/087
24/T 37/T 75/T 10/U 01/U 12/T 22/T
LVM 053/083 052/074 049/075 049/084 055/088 056/086 055/086
26/T 59/T 84/T 10/U 12/T 34/T 33/T
HDN 054/091 056/077 055/074 053/084 060/090 061/086 060/087
12/T 37/T 75/T 10/U 01/U 12/T 22/T
MLS 059/090 060/080 057/073 052/083 060/090 062/087 061/087
01/U 44/T 65/T 20/U 00/U 12/T 22/T
4BQ 057/088 060/080 057/072 052/081 059/089 061/086 060/087
21/U 25/T 66/T 20/U 01/U 12/T 22/T
BHK 057/084 059/080 056/072 051/078 057/087 060/086 059/085
21/U 34/T 67/T 30/U 01/U 12/T 22/T
SHR 052/090 056/078 052/074 049/084 057/091 058/087 058/088
21/U 26/T 85/T 20/U 01/U 23/T 23/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 241 PM MDT Sat Jul 6 2019 MTZ028>042-056>058-063>068-WYZ098-099-072045- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 241 PM MDT Sat Jul 6 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Potential for severe thunderstorms. * WHERE...Southern Montana and north central Wyoming. * WHEN...Each day through Monday. * ADDITIONAL DETAILS...There is a small risk of strong to severe thunderstorms this evening. Severe thunderstorms capable of producing large hail, damaging winds and very heavy rainfall, are more likely to occur Sunday and Monday, mainly during the afternoon and evening hours. Be prepared if you have outdoor plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
The Billings radar (KBLX), 99 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829433, 829434, 829435.